Alert archive / Hawaii / Wind Advisories in 2017
Wind Advisory 22, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Apr 30, 2017, 3:48 PM HST for Hawaii County, Hawaii. It took effect at Apr 30, 2017, 4:00 PM HST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Apr 30, 2017, 3:48 PM HST (01:48 UTC)
- In effect from
- Apr 30, 2017, 4:00 PM HST
- Expired
- May 1, 2017, 2:57 AM HST
- In force
- 11 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 167 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 703 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.1
The text
As transmitted.
029 WWHW70 PHFO 010148 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 348 PM HST Sun Apr 30 2017 HIZ028-011500- /O.CAN.PHFO.HW.W.0008.000000T0000Z-170501T1600Z/ /O.NEW.PHFO.WI.Y.0022.170501T0200Z-170501T1600Z/ Big Island Summits- 348 PM HST Sun Apr 30 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST MONDAY... ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 AM HST Monday. The High Wind Warning has been cancelled. * TIMING...Through Sunday night. * WINDS...South to Southwest winds 30 to 50 mph with gusts to 65 mph. * IMPACTS...Strong winds will make driving hazardous. Travel to summit areas should be delayed until winds subside. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ R Ballard
1 follow-up statement
071 WWHW70 PHFO 011257 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 257 AM HST Mon May 1 2017 HIZ028-011400- /O.CAN.PHFO.WI.Y.0022.000000T0000Z-170501T1600Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 257 AM HST Mon May 1 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Wind Advisory. Winds have diminished below advisory levels. $$ Birchard
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Apr 30, 10:39 AM HST, 5 hours 9 minutes earlier.
Area forecast discussion, Apr 30, 10:39 AM HST, 5 hours 9 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1039 AM HST Sun Apr 30 2017 .SYNOPSIS... A strong upper level low just southwest of the islands will interact with a weakening stationary frontal boundary near the Big Island today. This will result in cool, rainy weather for the smaller islands and a chance of thunderstorms mainly near the Big Island. The upper low will weaken and slowly move away through midweek, and the stationary front will weaken and push westward as well. This will result in a gradual return to trade wind weather by midweek. && .DISCUSSION... Lost the first discussion I crafted so will keep this one relatively brief in comparison. Threat for heavy rain and flooding will continue for the islands from Oahu to the Big Island as deep moisture on the periphery of an upper low brings band of heavy rain and embedded thunderstorms. The heavy rain may be enhanced along and to the east of a stationary frontal boundary near the Big Island where instability is the greatest. This stationary front will gradually push westward and weaken to a trough tonight and Monday and continue moving away from the islands. In the meantime, the upper low just to our SW will gradually weaken and drift away. Wind fields aloft are relatively strong, so some of the thunderstorms near the Big Island could be strong or locally severe, along with strong winds at summit level. Also the cold air aloft combined with deep layered moisture there could result in periods of heavy, squally snow at the summits. Tonight into Monday will feature a diminishing threat for heavy rainfall, but deeper moisture undercutting the lingering cold air aloft could still result in hefty downpours in bands and anchored on terrain. Will likely need to extend the Flash Flood Watch for some areas into tonight, but confidence beyond that drops quickly. A warm, moist, humid airmass near and SE of the Big Island will spread up the chain, in stark contrast to the very cool temperatures over some of the smaller islands so far this morning. Gradually warming temperatures aloft Tuesday and beyond will be accompanied by a slow reestablishment of the subtropical ridge to the N of the islands. Moist trades at gentle speeds should return by Wednesday, becoming breezy and drier late in the work week. && .AVIATION... A compact but rather strong mid to upper level dropping southward over Kauai will produce widespread MVFR conditions across the eastern half of the island chain through much of the day. The greatest amount of moisture is focused over the Big Island and Maui, where isolated thunderstorms are are moving up from the south. AIRMET Sierra for mountain obscuration will remain in effect for the Big Island and Maui County through the day and likely into tonight for some areas. A shield of mid level level clouds with bases around 080 will continue to generate light to moderate rain over Oahu through much of the day. AIRMET Sierra of mountain obscuration does not extend to Oahu, though we will closely monitor through the day. On Kauai, only isolated MVFR conditions are expected. The low is also producing areas of turbulence. Moderate to isolated severe turbulence above FL240 is expected along the western and northern flank of the upper low today, including over and around Kauai. Moderate low to mid level turbulence will occur across the rest of the island chain, in addition to areas of icing. && .MARINE... The forecast has been updated this morning to include a Small Craft Advisory (SCA) for the Alenuihaha Channel and over the waters to the east and west of the Big Island. The surface boundary is near Maui County, with some strong and gusty southerly winds over portions of these areas. As the day wears on, the winds are expected to turn to the north and weaken. Will be continuing to evaluate the need for an SCA beyond today with this uncertain weather situation. Thunderstorms remain a possibility through tomorrow night over the waters of Maui County and the Big Island. The most unstable airmass, combined with the necessary moisture, is found over the waters near the Big Island, where thunderstorms have the greatest chance for gusty winds, small hail and frequent lightning today. Will be continuing to monitor the situation to see if that threat expands either time wise or area wise. Another front is forecast to pass north of the waters Tuesday through Wednesday, with strong high pressure expected to build north of the waters Wednesday through Thursday. This should return a more typical trade wind pattern to the region for the middle to latter part of the week. Higher than normal high tides are expected to continue over the next couple of days. The most recent south swell is on the decline, but another south swell will help to increase the total water levels over the next several days. This incoming bump on the south shore is expected to arrive tonight, hold into the middle of the week near advisory levels, and then trend downwards. The greatest chance for beach inundation is during the evening hours when the high tides will be their highest. The higher than normal high tides are expected to return to more normal levels during the second half of the week. Rough surf along the north facing shores, particularly over Kauai and Oahu, are the result of the fresh northerly winds and a short period northerly swell. The winds and surf will trend downwards this week. A couple of small, long-period, northwest swell will impact north facing shores this week. The first one is forecast to fill in late Monday and hold through Tuesday night. The second source is expected to arrive Wednesday and hold into the second half of the week. As high pressure builds north of the regions during the second half of the week, expect a trade wind surf to build along east facing shores. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this afternoon for Oahu-Molokai-Lanai- Kahoolawe-Maui-Big Island. High Wind Warning until 6 AM HST Monday for Big Island Summits. Winter Storm Warning until 6 PM HST this evening for Big Island Summits. && DISCUSSION...R Ballard MARINE...M Ballard AVIATION...Wroe
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 3:30 PM HST | Flash Flood Watch | HFO | Hawaii, Kalawao | 24 hr |
| Apr 30, 3:39 PM HST | Winter Storm Warning | HFO | Hawaii | 24 hr |
| Apr 30, 3:52 PM HST | Small Craft Advisory | HFO | 24 hr | |
| May 1, 5:26 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| May 1, 11:15 AM HST | Special Marine Warning | HFO | 30 min | |
| May 1, 11:44 AM HST | Special Marine Warning | HFO | 16 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.